Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX

March 16, 2020Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 16, 2020, 8:00 PM CDT for Brewster County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2020, 8:00 PM CDT (01:00 UTC)
Expired
Mar 16, 2020, 8:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 244 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS54 KMAF 170100
SVRMAF
TXC043-170145-
/O.NEW.KMAF.SV.W.0012.200317T0100Z-200317T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
800 PM CDT Mon Mar 16 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Brewster County in southwestern Texas...

* Until 845 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located 17 miles 
  northwest of Persimmon Gap, or 38 miles southeast of Alpine near 
  Highway 385, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 2977 10330 2991 10344 3020 10313 3000 10292
TIME...MOT...LOC 0059Z 228DEG 20KT 2989 10331 

HAIL...1.75IN
WIND...60MPH
 
$$

12
1 follow-up statement
415 
WWUS54 KMAF 170122
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
822 PM CDT Mon Mar 16 2020

TXC043-170145-
/O.CON.KMAF.SV.W.0012.000000T0000Z-200317T0145Z/
Brewster TX-
822 PM CDT Mon Mar 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL BREWSTER COUNTY...

At 822 PM CDT, a severe thunderstorm was located 18 miles south of 
Marathon, or 40 miles southeast of Alpine in open country, moving 
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2977 10330 2991 10344 3020 10313 3000 10292
TIME...MOT...LOC 0122Z 235DEG 21KT 2996 10317 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:35 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 16, 6:35 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 PM CDT Mon Mar 16 2020

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
VFR conditions have finally arrived at the TAF sites but low cloud
and fog will return tonight to all except FST starting around
midnight. MAF is expected to remain IFR at this time but may get
down to LIFR towards 12Z. VFR is expected again tomorrow by
around 18Z.

Hennig

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon Mar 16 2020/

DISCUSSION...

VIS sat imagery and sfc observations show that the fog/stratus that
has plagued the lower elevations the past few days is slow to burn
off this afternoon.  No clouds were noted over the highlands, and
mesoanalysis shows sbcapes in excess of 3000 J/kg over the srn Big
Bend.  Late this afternoon, models are in general agreement in
developing convection along a weak dryline south of the border,
which will then develop northward across the river this evening. Mid-
lvl lapse rates in excess of 8C/km along the river, as well as
increasing deep-lyr shear ahead of an approaching 250mb jet, will
result in a minimal risk of svr activity over the Big Bend Area into
this evening.  Farther north, we've continued a mention of fog, as
conditions look similar to the past few nights.

Tuesday, the trough off the west coast near the Bay Area will is
forecast to split in two, and send the srn shortwave into Baja del
Norte by 18Z Wed.  This will ramp up SW flow aloft over West Texas
and Southeast New Mexico, bringing westerly flow onto the higher
terrain.  The NAM12 develops a mtn wave over the Guadalupes by late
afternoon, and we've issued a watch for marginal high winds there
for a few hours.  This increased westerly flow will also begin
sharpening up a dryline, where convection is likely to develop
during the afternoon.  40-50kts of deep lyr shear and steep mid-lvl
lapse rates will continue the threat of severe cells, everywhere
east of KMAF, aided by a 40kt LLJ to maintain moisture after dark.

Wednesday, the srn trough begins ejecting NE thru the Four Corners,
w/the 250mb jet over the region increasing 0-6km bulk shear to 70-80
kts over the area.  This will result in another bout of severe
convection...perhaps our best chances at precip this forecast.  High
winds will be likely in the Guadalupes, but we'll defer this to
later shifts.

As the trough ejects into the Central Plains Thu, a Pac front will
scour moisture east, making for a dry, windy day across the region.
Unfortunately, a strong cold front is forecast to follow the Pac
front Thu night, taking temps well-blo normal thru the weekend.
During this time, SW flow aloft will allow minor disturbances to
move thru the area over the weekend, resulting in mostly isolated
convection for the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  78  57  76 /  20  50  50  40
Carlsbad                       57  75  51  75 /  20  10  10  50
Dryden                         62  83  60  80 /  40  50  80  40
Fort Stockton                  58  83  57  80 /  20  30  30  40
Guadalupe Pass                 51  65  47  64 /  10  20  10  60
Hobbs                          56  74  51  72 /  30  20  10  50
Marfa                          48  77  49  73 /  40  10  20  40
Midland Intl Airport           61  79  56  77 /  30  50  30  50
Odessa                         61  78  56  77 /  40  40  30  50
Wink                           59  81  55  80 /  20  20  10  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains Above 7000 Feet.

&&

99/99/10
Hazardous weather outlook, Mar 16, 2:09 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Mon Mar 16 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Mon Mar 16 2020 /109 PM MDT Mon Mar 16 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible through tonight across the
Trans Pecos including the Davis Mountains, Big Bend area and the
Lower Trans Pecos. Storms may be accompanied by frequent lightning,
hail, gusty winds, and brief heavy rainfall.

Patchy areas of fog will be possible across much of the area Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms Tuesday and
Wednesday across most all areas, especially the Permian Basin. Severe
storms may be accompanied by large hail, damaging winds, heavy
rainfall, and an isolated tornado.

It will turn very windy Tuesday afternoon across the higher
elevations of the Guadalupe Mountains and a high wind watch is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Tuesday and Wednesday.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 16, 7:20 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT Mon Mar 16 2020

TXZ279-170045-
Central Brewster County TX-
720 PM CDT Mon Mar 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms 30
miles west of Persimmon Gap near State Highway 118, or 34 miles
northeast of Big Bend Ranch State Park, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storm will remain over mainly rural areas of west central
Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2966 10363 2978 10378 3000 10363 2986 10328
      2967 10343
TIME...MOT...LOC 0018Z 220DEG 12KT 2979 10365

12
Special weather statement, Mar 16, 7:33 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
733 PM CDT Mon Mar 16 2020

TXZ279-282-170100-
Central Brewster County TX-Lower Brewster County TX-
733 PM CDT Mon Mar 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 800
PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Persimmon Gap, or 23 miles north of Panther Junction, moving east at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Persimmon Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2956 10324 2973 10332 2986 10306 2961 10295
TIME...MOT...LOC 0032Z 248DEG 15KT 2967 10320

12
Special weather statement, Mar 16, 7:37 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
737 PM CDT Mon Mar 16 2020

TXZ279-282-170100-
Central Brewster County TX-Lower Brewster County TX-
737 PM CDT Mon Mar 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 800 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terlingua, or 8 miles northeast of Lajitas, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Study Butte, Terlingua and Big Bend National Park.

LAT...LON 2921 10368 2938 10376 2951 10350 2926 10339
TIME...MOT...LOC 0037Z 248DEG 15KT 2933 10365

12
Special weather statement, Mar 16, 7:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT Mon Mar 16 2020

TXZ279-170115-
Central Brewster County TX-
748 PM CDT Mon Mar 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 815
PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Persimmon Gap near Highway 385, or 36 miles north
of Panther Junction, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Santiago Peak.

LAT...LON 2972 10337 2988 10347 3011 10317 2988 10302
      2981 10318 2981 10320 2980 10321 2981 10321
      2982 10324 2980 10324 2979 10322
TIME...MOT...LOC 0047Z 242DEG 30KT 2984 10334

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Mar 16, 7:33 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 16, 7:37 PM CDTSpecial Weather StatementMAF23 min
Mar 16, 7:48 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 17, 2:51 AM CDTHigh Wind WatchMAFCulberson36 hr
Mar 17, 2:51 AM CDTHigh Wind WarningMAFCulberson18 hr
Mar 17, 3:09 AM CDTWind AdvisoryMAFCulberson18 hr
Mar 17, 3:40 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 3:47 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry43 min
Mar 17, 4:05 PM CDTSpecial Weather StatementMAFDawson40 min
Mar 17, 4:09 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines51 min
Mar 17, 4:39 PM CDTSpecial Weather StatementMAFCrane51 min
Mar 17, 4:55 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 5:12 PM CDTSpecial Weather StatementMAFCrane48 min
Mar 17, 5:13 PM CDTSpecial Weather StatementMAFUpton47 min
Mar 17, 5:24 PM CDTAreal Flood AdvisoryMAFBorden, Scurry2 hr
Mar 17, 5:27 PM CDTSpecial Weather StatementMAFScurry48 min
Mar 17, 5:39 PM CDTSpecial Weather StatementMAFPecos51 min
Mar 17, 6:33 PM CDTSpecial Weather StatementMAFTerrell42 min
Mar 17, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.